Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Dodge City, KS

February 14, 202222 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 14, 2022, 12:00 PM CST for 22 counties in Kansas. It took effect at Feb 15, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2022, 12:00 PM CST (18:00 UTC)
In effect from
Feb 15, 2022, 12:00 PM CST
Expired
Feb 15, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS
All 22 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 13 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS83 KDDC 141800
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1200 PM CST Mon Feb 14 2022

...Strong South Winds and High Fire Danger Tuesday Afternoon...

KSZ031-046-062>066-074>081-084>090-151200-
/O.UPG.KDDC.FW.A.0003.220215T1800Z-220216T0000Z/
/O.NEW.KDDC.FW.W.0004.220215T1800Z-220216T0000Z/
Ellis-Rush-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
1200 PM CST Mon Feb 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 031...046...
062...063...064...065...066...074...075...076...077...078...079...
080...081...084...085...086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon to 6 PM CST Tuesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 031 Ellis...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 062 Kearny...Fire 
  Weather Zone 063 Finney...Fire Weather Zone 064 Hodgeman...
  Fire Weather Zone 065 Pawnee...Fire Weather Zone 066 
  Stafford...Fire Weather Zone 074 Stanton...Fire Weather Zone 
  075 Grant...Fire Weather Zone 076 Haskell...Fire Weather Zone 
  077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 
  Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 
  Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 
  Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 
  Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 
  Comanche and Fire Weather Zone 090 Barber.

* Winds...South 20 to 30 mph with gusts up to 45 mph. 

* Relative Humidity...Afternoon minimum values of 10 to 20%.

* Impacts...Any ignitions will have the potential to burn out of
  control quickly. Avoid outdoor activities that involve sparks or
  flames. Outdoor burning is strongly discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service 
visit... http://weather.gov/ddc
2 follow-up statements
278 
WWUS83 KDDC 150734
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
134 AM CST Tue Feb 15 2022

KSZ031-046-062>066-074>081-084>090-160000-
/O.CON.KDDC.FW.W.0004.220215T1800Z-220216T0000Z/
Ellis-Rush-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
134 AM CST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 031...046...062...063...064...065...066...074...075...076...
077...078...079...080...081...084...085...086...087...088...
089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 031 Ellis...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 062 Kearny...Fire 
  Weather Zone 063 Finney...Fire Weather Zone 064 Hodgeman...
  Fire Weather Zone 065 Pawnee...Fire Weather Zone 066 
  Stafford...Fire Weather Zone 074 Stanton...Fire Weather Zone 
  075 Grant...Fire Weather Zone 076 Haskell...Fire Weather Zone 
  077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 
  Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 
  Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 
  Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 
  Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 
  Comanche and Fire Weather Zone 090 Barber.

* Winds...South to southwest 20 to 30 mph with gusts up to 45 
  mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
858 
WWUS83 KDDC 160000
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
600 PM CST Tue Feb 15 2022

KSZ031-046-062>066-074>081-084>090-160100-
/O.EXP.KDDC.FW.W.0004.000000T0000Z-220216T0000Z/
Ellis-Rush-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
600 PM CST Tue Feb 15 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 031...046...062...
063...064...065...066...074...075...076...077...078...079...080...
081...084...085...086...087...088...089 AND 090...

While there will be a small risk through sunset, the threat for 
wildfires is diminishing across southwest Kansas as humidity 
levels begin to rise and winds slowly diminish. The Red Flag
Warning will be allowed to expire on time at 600 PM CST.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 14, 10:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 14, 10:18 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1018 AM CST Mon Feb 14 2022

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 111 AM CST Mon Feb 14 2022

A tranquil weather day is expected today. Winds will veer around the
clock through the entire day. They will start out as southwesterly
this morning and then become northeasterly later today. By evening,
winds will continue to veer southeasterly. Overall magnitude of the
wind will remain on the weak side as far as your typical winter Kansas
wind standard is concerned. 5 to 15 mph generally. Overall high temperatures
should be primarily in the 50s, except a few near 60 degree readings
possible along the Oklahoma border. The combination of the continued
warm temperatures and weak winds could lead to a marginal elevated
fire weather concern for today. Afternoon relative humidity looks to
bottom out in the 15 to 25 percent range. Again, the winds will not
be strong, so this and the marginal RH's should lead to a marginal
fire danger threat. Overnight lows look to be slightly less cold as
a light S/SW wind continues through the overnight period. Going with
a mix of upper 20s NW to lower 30s SE.

.LONG TERM...(Tuesday through Sunday)
Issued at 111 AM CST Mon Feb 14 2022

On Tuesday, an upper level low will move inland towards the Nevada/California
border by evening. Strong WAA is expected downstream of this low across
the Great Plains. 850-hPa temperatures look to reach as high as 18
to 20C across extreme southwest Kansas. A weak dryline will mix eastward
through the day with dewpoints crashing down to the single digits by
Elkhart. This overall weather pattern favors very warm and dry conditions
with a high fire danger threat. Still going with a mix of low to mid
70s across far southwest Kansas. Afternoon relative humidity looks
to bottom out in the 5 to 15 percent range. The MSLP gradient will
tighten through the day downstream of the synoptic low. Right now the
ongoing fire weather watch still looks on track. Will let this watch
ride out for now. However, if there is a different consensus reach
with WFO neighbors later in the shift, might have to make some adjustments.
The overall threat of far southwest Kansas being impacted by Red Flag
conditions still holds true.

Behind the warm sector, a strong cold front will ultimately come crashing
down the Plains early Wednesday. Intense CAA is expected in the wake
of the front with 850-hPa temperatures crashing down to -2 to -5C
by Wednesday evening. About a 30 degree high temperature drop is expected
between Tuesday and Wednesday. Attention then turns to the Wednesday
night through early Thursday morning period. The main synoptic wave
looks to open up to a progressive positively tilted trof. This supports
the conceptual model of a surging front with any isentropic lift induced
snow possibly displaced farther to the east and south. The EC reflects
this thinking with the snowband farther south than compared to the
GFS. Uncertainty though still remains quite high on how exactly the
wave with evolve and where ultimately the snowband will develop.
The NBM pops and weather type grids look fine for now with a rain
to snow transition. This system is still a few days out, so all
these small details will need to be fine tuned. Bottom line, have
the highest confidence in strong winds and cold temperatures with
lower confidence in precipitation type and amounts.

A cold day will prevail in the wake of the departing synoptic system
on Thursday. Fairly cold wind chills in the single digits looks on
track for Thursday morning. Some good news is this cold air does not
appear to want to stick around with a downslope flow pattern redeveloping
on Friday. The main exception to this is with colder highs than forecast
if any accumulating snow actually does fall. Again, low confidence.
Beyond Friday, the state remains in dry northwest flow aloft. This
supports the notion of moderating high temperatures with above normal
values likely just in time for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1018 AM CST Mon Feb 14 2022

Excellent flying weather will continue through this TAF cycle,
with VFR/SKC expected at all airports. Northeast winds of
10-20 kts currently will trend southeast this afternoon, at
10-15 kts. Winds will continue to veer to south around 10 kts by
12z Tue. After 15z Tue, strong south to southwest winds are
expected at all airports, averaging 20-25 kts with gusts to near
35 kts.

&&

.FIRE WEATHER...
Issued at 111 AM CST Mon Feb 14 2022

There will be marginal elevated fire weather conditions today. Winds
won't be particularly that strong as a negative. A more significant
threat of critical fire weather conditions will come on Tuesday with
warmer temperatures, lower relative humidity and stronger winds. Unless
a difference will have been reached with WFO neighbors (later in the
shift) will let the ongoing fire weather watch ride for Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  30  71  32 /   0   0   0   0
GCK  57  28  72  29 /   0   0   0   0
EHA  62  32  73  32 /   0   0   0   0
LBL  61  28  74  31 /   0   0   0   0
HYS  53  27  66  30 /   0   0   0   0
P28  61  34  69  41 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for KSZ031-046-062>066-
074>081-084>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
FIRE WEATHER...Sugden
Hazardous weather outlook, Feb 14, 2:19 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
219 AM CST Mon Feb 14 2022

KSZ030-031-043>046-061>066-074>081-084>090-151200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
219 AM CST Mon Feb 14 2022 /119 AM MST Mon Feb 14 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be marginal elevated fire weather conditions today.
Winds won't be particularly that strong as a negative.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A fire weather watch is in effect Tuesday. See message for details.

Days 2-7 Hazards
----------------
* Tuesday
  - Fire weather: Significant risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.